MAUDE Adverse Event Report: ARTHROCARE CORPORATION COBLATION HALO WAND; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION COBLATION HALO WAND; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 72290134
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Codes Burn(s) (1757); Superficial (First Degree) Burn (2685)
Date of Event 07/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a bilateral myringotomy with adenoidectomy procedure, the black shaft of the coblation halo wand melted and burned the inside of the patient's mouth and lip, causing a superficial mucosal abrasion that was treated with bacitracin in the or suite.The wand was activated for approximately 10 minutes and the lip was not protected for the procedure.The procedure was completed using a smith and nephew back up device.There was a delay greater than 30 minutes and no further complications were reported.The patient was discharged home the same day.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed no manufacturing abnormalities.The shaft is damaged from heavy tool markings.An area of the shaft is ripped off exposing the internal metal.It is not melted; it is damaged off from a tool or other object.There are no burn/arc marks on the shaft.The tip is worn from use.Product was out of the original packaging.No packaging returned.A functional evaluation was performed on the returned device and found a wand end of life error.Using a bypass box, the wand had no issues producing plasma or activating coag.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that based solely on the results of the product evaluation the root cause of the reported issue was the result of a user technique vs procedural variance.It was noted that the device was not melted, and the damage is from heavy tool markings.The device ifu does warn, ¿do not use the product if it is damaged or if the product is not fully functioning¿ and ¿care should be taken in monitoring the targeted tissue during ablation to ensure consistent and controlled tissue removal is maintained.Care should also be taken to ensure surrounding tissue is properly monitored.¿ the patient impact is determined to be the reported first-degree burn on the inside of the mouth/ lip.The root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include damage from heavy tools markings.Based on this investigation, the need for corrective action is not indicated.H11: corrected information in h6 (health effect - clinical code).

Brand Name
COBLATION HALO WAND
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19913311
Report Number3006524618-2024-00299
Device Sequence Number15540108
Product Code GEI
UDI-Device Identifier00885556699928
UDI-Public00885556699928
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K192027
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72290134
Device Lot Number2151139
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2024
Supplement Date Received by Manufacturer09/06/2024
Initial Report FDA Received Date08/05/2024
Supplement Report FDA Received Date09/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/01/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown